Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 43, NWS Aberdeen, SD

June 14, 2021Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2021, 12:30 AM CDT for Jones County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 12:30 AM CDT (05:30 UTC)
Expired
Jun 14, 2021, 1:15 AM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 167 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS53 KABR 140530
SVRABR
SDC075-140615-
/O.NEW.KABR.SV.W.0043.210614T0530Z-210614T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1230 AM CDT Mon Jun 14 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Central Jones County in central South Dakota...

* Until 115 AM CDT.

* At 1230 AM CDT, a severe thunderstorm was located near Murdo,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4389 10095 4406 10092 4406 10040 4382 10058
TIME...MOT...LOC 0530Z 265DEG 6KT 4396 10065 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
979 
WWUS53 KABR 140603
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
103 AM CDT Mon Jun 14 2021

SDC075-140615-
/O.CON.KABR.SV.W.0043.000000T0000Z-210614T0615Z/
Jones SD-
103 AM CDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL JONES COUNTY...

At 103 AM CDT, a severe thunderstorm was located near Draper, or 8
miles northeast of Murdo, moving east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Murdo and Draper. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 10078 4405 10080 4399 10046 4390 10052
      4382 10058 4383 10061
TIME...MOT...LOC 0603Z 265DEG 6KT 4396 10057 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
669 
WWUS53 KABR 140614
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
114 AM CDT Mon Jun 14 2021

SDC075-140624-
/O.EXP.KABR.SV.W.0043.000000T0000Z-210614T0615Z/
Jones SD-
114 AM CDT Mon Jun 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JONES COUNTY WILL
EXPIRE AT 115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4392 10078 4405 10080 4399 10046 4390 10052
      4382 10058 4383 10061
TIME...MOT...LOC 0614Z 265DEG 6KT 4396 10055 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:44 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 8:44 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
844 PM CDT Sun Jun 13 2021

.UPDATE...
Issued at 842 PM CDT Sun Jun 13 2021

Made a few minor adjustments to the forecast for the overnight
period. Not sure about late night convection given lack of a
focusing LLJ. HRRR, however, continues to be adamant that some
convection is possible overnight into Sunday morning south of the
US212 corridor, so will maintain pops.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 310 PM CDT Sun Jun 13 2021

Mid level warm advection resulting in elevated convection this
afternoon across central South Dakota, while a surface trough
continues to move slowly south, with surface winds predominantly
northerly with the exception of far southeast counties. Low level
dry air will be with us through the overnight into early Monday,
however flow at 700mb out of the west continues to support weak warm
advection, with steep lapse rates aloft. There is also a moist layer
trapped between 700-800mb and those ingredients could once again
come together to generate early morning convection. The NAM also
suggests a little better convergence associated with a subtle 30kt
low level jet from the southwest pointed into central/south central
South Dakota, which CAMS translate into an arc of convection,
lending confidence to a repeat occurrence of morning convection. High
pressure moves east Tuesday with low level easterly flow keeping us
warm and dry. Then the next question is will we will do it again
Tuesday morning despite increasing heights and a higher amplitude
ridge across western South Dakota. The lingering 700mb moisture
remains, and we will continue with the 700mb warm advection. Less
low level jet support, but NAM profiles are similar with elevated
CAPE generated between the mild 700mb air and steep lapse rates
above.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 PM CDT Sun Jun 13 2021

Models and ensembles show the weather pattern making a change from
Tuesday through Thursday and remaining through the weekend. The long
term starts out with a sharp upper level ridge over the central and
northern plains and into central Canada with a large upper level low
pressure trough off the Pacific Northwest coast. This trough will
move into western Canada and then east through Thursday. As a
result, the upper ridge over the central U.S./central Canada will be
knocked down with an upper level high pressure area setting up over
the southwest U.S. into the weekend. With this transition, expect
two more hot days across our cwa for Tuesday and Wednesday with a
cool down for Thursday remaining into the weekend as the upper level
flow over our region becomes west to northwest. Highs mainly in the
90s to around 100 degrees on Tuesday and Wednesday are expected to
be in the upper 70s to the upper 80s for Thursday through Sunday.
During the transition from hot to the cool down, a boundary coming
across the region will bring chances of thunderstorms Wednesday
afternoon through Thursday. The next chances of storms dont appear
until Saturday night and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 606 PM CDT Sun Jun 13 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected at all terminals through tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Connelly
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Jun 13, 8:50 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
850 AM CDT Sun Jun 13 2021

MNZ039-046-SDZ003>011-015>023-141400-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ033>037-045-048-051-141400-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms will occur across
portions of central South Dakota through the morning, and possibly
into the afternoon hours. A few storms may produce small hail and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TMT

In the hours before

Special weather statement, Jun 13, 10:26 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1026 PM CDT Sun Jun 13 2021

SDZ045-048-140345-
Lyman SD-Jones SD-
1026 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND WEST
CENTRAL LYMAN COUNTIES UNTIL 1045 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm near
Draper, or 13 miles northeast of Murdo, moving southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Draper.

LAT...LON 4397 10060 4412 10050 4403 10024 4381 10040
TIME...MOT...LOC 0326Z 304DEG 24KT 4399 10046

TDK
Special weather statement, Jun 13, 10:35 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1035 PM CDT Sun Jun 13 2021

SDZ048-140400-
Lyman SD-
1035 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LYMAN COUNTY UNTIL
1100 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm near
5 Mile Corner, or near Presho, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Presho, Vivian, Earling Hill, Fate Dam, 5 Mile Corner and western
Lower Brule Reservation.

LAT...LON 4389 10030 4406 10022 4402 9994 4381 10001
TIME...MOT...LOC 0335Z 288DEG 18KT 4396 10017

TDK
Special weather statement, Jun 13, 11:23 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1123 PM CDT Sun Jun 13 2021

SDZ045-140445-
Jones SD-
1123 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JONES COUNTY UNTIL 1145
PM CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Van Metre, or 11 miles north of Murdo, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murdo.

LAT...LON 4404 10094 4416 10076 4405 10051 4387 10074
TIME...MOT...LOC 0423Z 316DEG 28KT 4405 10078

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:26 PM CDTSpecial Weather StatementABRJones19 min
Jun 13, 10:35 PM CDTSpecial Weather StatementABRLyman25 min
Jun 13, 11:10 PM CDTSevere Thunderstorm WarningABRJones, Lyman35 min
Jun 13, 11:23 PM CDTSpecial Weather StatementABRJones22 min
Jun 13, 11:33 PM CDTSevere Thunderstorm WarningABRJones27 min
Jun 13, 11:44 PM CDTSevere Thunderstorm WarningABRJones, Lyman31 min
Jun 13, 11:53 PM CDTSevere Thunderstorm WarningABRJones, Lyman37 min
Jun 13, 11:58 PM CDTSevere Thunderstorm WarningABRJones32 min
Jun 14, 12:23 AM CDTSevere Thunderstorm WarningABRJones, Lyman38 min
Jun 14, 1:13 AM CDTAreal Flood WarningABRJones6 hr
Jun 14, 3:58 AM CDTSpecial Weather StatementABRKingsbury32 min
Jun 14, 4:03 AM CDTSpecial Weather StatementABRHyde42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.